A new study carried out by an international team of researchers found that non-steroidal anti-inflammatory drugs (NSAIDs), commonly known as painkillers, can increase the risk of heart attack within the first week of use.
The study, published in the British Medical Journal, analysed data from 446,763 people and found that the associated risk is highest in the first 30 days of taking high doses of NSAID, reported the BBC.
The study was conducted under the leadership of University of Montreal Hospital Research Center professor Dr Michèle Bally.
According to the team, the study is not conclusive and is subject to various limitations, reported Medicalnewstoday.com.
It assessed 82 studies according to the occurrence of heart attack and NSAID usage.
Following a screening process, the final study included 446,763 men and women from Canada, Finland and the UK, approximately 61,460 of which previously suffered a heart attack.
The team primarily investigated NSAIDs, including ibuprofen, diclofenac, celecoxib and naproxen drugs.
The study found that people who used any of these NSAIDs exhibited an average 20%-50% higher risk of heart attack than common individuals.
Rofecoxib usage was reported to have increased the risk by 100%, while ibuprofen and naproxen raises it by 75%.
The risk associated with these drugs became apparent in the first week itself, with the greatest risk assessed between eight and 30 days of high-dose administration.
Dr Bally was quoted by the independent.co.uk as saying: “Taking any dose of NSAIDs for one week, one month, or more than a month was associated with an increased risk of myocardial infarction (heart attack).
“Prescribers should consider weighing the risks and benefits of NSAIDs before instituting treatment, particularly for higher doses.”
Scientists associated with this ‘observational study’ did not report on how the duration of NSAID usage can affect heart attack risk, while independent researchers commented that the study does not specifically figure out the absolute or baseline risk of people suffering a heart attack.